Alert archive / Texas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 149, NWS Midland/Odessa, TX

May 29, 2017Brewster County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 29, 2017, 7:15 PM CDT for Brewster County, Texas. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 29, 2017, 7:15 PM CDT (00:15 UTC)
Expired
May 29, 2017, 7:39 PM CDT
In force
24 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Brewster County, TX

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Del Rio, TX (KDLF), launched 00:00Z, 0.3 hours before the alert went out and 263 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 00:00Z on 2017-05-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1147 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 00:00Z on 2017-05-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -4 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1147 J/kg
Mixed-layer CIN
-35 J/kg
Mixed-layer LCL
1588 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
-4 m²/s²
0-3 km storm-relative helicity
43 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted.

843 
WUUS54 KMAF 300015
SVRMAF
TXC043-300100-
/O.NEW.KMAF.SV.W.0149.170530T0015Z-170530T0100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Midland/Odessa TX
715 PM CDT MON MAY 29 2017

The National Weather Service in Midland has issued a

* Severe Thunderstorm Warning for...
  Southwestern Brewster County in southwestern Texas...

* Until 800 PM CDT

* At 715 PM CDT, a severe thunderstorm was located over Study
  Butte-Terlingua, or 12 miles east of Lajitas, moving north at 10
  mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Terlingua, Study Butte-Terlingua and Study Butte. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 2921 10346 2921 10367 2946 10372 2947 10344
TIME...MOT...LOC 0015Z 174DEG 8KT 2931 10358 

HAIL...1.00IN
WIND...60MPH
 
$$

82
2 follow-up statements
090 
WWUS54 KMAF 300026
SVSMAF

Severe Weather Statement
National Weather Service Midland/Odessa TX
726 PM CDT MON MAY 29 2017

TXC043-300100-
/O.CON.KMAF.SV.W.0149.000000T0000Z-170530T0100Z/
Brewster TX-
726 PM CDT MON MAY 29 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR SOUTHWESTERN BREWSTER COUNTY...

At 724 PM CDT, the public reported dime size hail falling at 
Terlingua, or 12 miles northeast of Lajitas. This storm was moving 
north at 10 mph.  

HAZARD...60 mph wind gusts and hail up to quarter size 
         possible. 

SOURCE...Public. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Terlingua, Study Butte-Terlingua and Study Butte. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 2921 10346 2921 10367 2946 10372 2947 10344
TIME...MOT...LOC 0024Z 174DEG 8KT 2933 10358 

HAIL...0.75IN
WIND...60MPH
 
$$

72
160 
WWUS54 KMAF 300039
SVSMAF

Severe Weather Statement
National Weather Service Midland/Odessa TX
739 PM CDT MON MAY 29 2017

TXC043-300049-
/O.CAN.KMAF.SV.W.0149.000000T0000Z-170530T0100Z/
Brewster TX-
739 PM CDT MON MAY 29 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN BREWSTER COUNTY
IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled.

LAT...LON 2921 10346 2921 10367 2946 10372 2947 10344
TIME...MOT...LOC 0038Z 174DEG 8KT 2936 10358 

$$

82

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 6:34 PM CDT, 41 minutes earlier.

Area forecast discussion, May 29, 6:34 PM CDT, 41 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
634 PM CDT Mon May 29 2017

.DISCUSSION...

&&

.AVIATION...
A low chance of storms tonight south of the Pecos river... have
not included them in FST or PEQ TAFs but may have to add.
Otherwise gusty E wind should decrease after sunset. Could see
some morning stratus with MVFR cigs at MAF and to a lesser extent
FST.

&&

.PREV DISCUSSION... /issued 209 PM CDT Mon May 29 2017/

DISCUSSION...

A few strong to severe thunderstorms this afternoon, tonight and
Tuesday will transition to more of a heavy rainfall threat Tuesday
into Wednesday, as a weak shortwave trough tonight/Tuesday is
followed by a stronger shortwave trough, and the actual upper
trough, Tuesday night/Wednesday.

After near normal high temperatures today, it appears highs will
decrease the next couple of days, and bottom out Wednesday when rain
chances will likely be best.  Heating of the higher terrain should
be sufficient for widely scattered thunderstorms this afternoon,
mainly along and south of Interstate 10 where the best instability
resides.  A couple of storms could produce hail, strong winds and
brief heavy rainfall due to SBCape rising to at least 1500-2000
J/Kg, and mid level shear and lapse rates increasing/steepening to
35kt/7.5C/Km respectively.  A weak shortwave trough could aid
convection developing off the higher terrain over Chihuahua, which
will then spread eastward perhaps into western portions of the
forecast area late tonight.  Just how much convection makes it
into the forecast area will determine how everything unfolds
during the day Tuesday, as the mentioned shortwave trough
gradually traverses the area.  Will continue to carry the chance
of thunderstorms already going in the forecast tonight and
Tuesday, with maybe slight adjustments.

As briefly mentioned initially in this discussion above, a more
significant shortwave trough/ua trough is expected to impinge upon
the region Tuesday night and Wednesday.  The threat of severe storms
will likely decrease due to less instability from less heating from
precipitation and cloud cover, and weaker shear.  But, the threat
for heavy rainfall and flash flooding will increase due to PWats
increasing to 1-2 S.D. above normal and weak flow contributing to
slow thunderstorm movement, possible training.  Although
temperatures will be 5-10 degrees below normal Wednesday
afternoon, there will be plenty of instability to fuel heavy
rainfall producing thunderstorms.  The timing of all this will be
dicey though since widespread convection late Tuesday night/
Wednesday morning would definitely alter when, where, and if heavy
rainfall would occur Wednesday afternoon/night.  Despite this
uncertainty, will still carry hefty Pops for these periods.  Will
not issue a Flash Flood Watch at this time, but one could be
forthcoming within the next 24 hours, especially concerning
Wednesday, although a Watch could easily end up being in effect
for Tuesday too.

Model differences accumulate Thursday and after, so we could see a
drying and warming trend under an expanding upper ridge, or a
continuation of wet and near to below temps.  Will tend between the
two different scenarios, although moist ground and warm to hot
temperatures could yield more convection, especially Thursday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     63  86  66  78 /   0  20  30  60
Carlsbad                       62  85  63  78 /  30  30  50  60
Dryden                         67  81  67  80 /  30  30  50  60
Fort Stockton                  66  83  65  80 /  30  30  60  70
Guadalupe Pass                 59  78  60  73 /  30  40  50  60
Hobbs                          57  84  60  75 /  10  30  50  60
Marfa                          57  79  54  77 /  40  50  60  50
Midland Intl Airport           63  85  65  77 /  10  30  50  70
Odessa                         63  85  65  77 /  10  30  50  70
Wink                           62  86  64  78 /  20  30  50  70

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&
Hazardous weather outlook, May 29, 1:35 PM CDT, 5 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
135 PM CDT Mon May 29 2017

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-301845-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-
Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos-
Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-
Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau-
Big Bend Area-Terrell-Guadalupe Mountains-
135 PM CDT Mon May 29 2017 /1235 PM MDT Mon May 29 2017/

This hazardous weather outlook is for portions of southeast New
Mexico, southwest Texas and western Texas.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Thunderstorms will be possible this afternoon mainly along and south
of Interstate 10, and tonight mainly along and west of the Pecos
River. Some of these storms may become strong to severe, capable of
producing hail, gusty winds, and locally heavy rainfall.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

Strong to severe storms are possible across portions of the area on
Tuesday. The threat will transition to heavy rain Tuesday through
Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
http://weather.gov/midland

In the hours before

Special weather statement, May 29, 4:23 PM CDT, 2 hours 52 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
423 PM CDT MON MAY 29 2017

TXZ079-080-292215-
Presidio Valley TX-Marfa Plateau TX-
423 PM CDT MON MAY 29 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PRESIDIO COUNTY UNTIL 515
PM CDT...

At 422 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles east of Candelaria. This storm was nearly stationary.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

This storm will remain over mainly rural areas of central Presidio
County.

LAT...LON 3004 10466 3032 10467 3031 10430 3001 10434
TIME...MOT...LOC 2122Z 278DEG 4KT 3016 10454

82
Special weather statement, May 29, 6:11 PM CDT, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
611 PM CDT MON MAY 29 2017

TXZ080-300000-
Marfa Plateau TX-
611 PM CDT MON MAY 29 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PRESIDIO COUNTY
UNTIL 700 PM CDT...

At 611 PM CDT, Doppler radar was tracking a strong thunderstorm 15
miles west of Marfa, moving east at 10 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

This storm will remain over mainly rural areas of northeastern
Presidio County.

LAT...LON 3014 10443 3030 10446 3037 10406 3009 10403
TIME...MOT...LOC 2311Z 265DEG 13KT 3023 10427

82
Special weather statement, May 29, 7:12 PM CDT, 3 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
712 PM CDT MON MAY 29 2017

TXZ081-300100-
Big Bend Area TX-
712 PM CDT MON MAY 29 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BREWSTER COUNTY
UNTIL 800 PM CDT...

At 711 PM CDT, Doppler radar was tracking a strong thunderstorm over
Study Butte-Terlingua, or 12 miles east of Lajitas, moving north at
10 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Terlingua, Study Butte-Terlingua and Study Butte.

LAT...LON 2921 10346 2921 10367 2946 10372 2947 10344
TIME...MOT...LOC 0011Z 174DEG 8KT 2929 10358

82

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 29, 7:12 PM CDTSpecial Weather StatementMAF48 min
May 29, 7:22 PM CDTSpecial Weather StatementMAFJeff Davis38 min
May 29, 7:33 PM CDTSevere Thunderstorm WarningMAFJeff Davis, Presidio57 min
May 29, 10:55 PM CDTSpecial Weather StatementMAFPecos35 min
May 29, 11:45 PM CDTSpecial Weather StatementMAFBrewster60 min
May 30, 12:38 AM CDTSpecial Weather StatementMAFTerrell67 min
May 30, 1:46 AM CDTSpecial Weather StatementMAFPecos44 min
May 30, 6:30 AM CDTSpecial Weather StatementMAFReagan45 min
May 30, 7:52 AM CDTAreal Flood AdvisoryMAFPecos, Terrell3 hr
May 30, 3:05 PM CDTSpecial Weather StatementMAFBrewster40 min
May 30, 4:06 PM CDTSpecial Weather StatementMAFReeves24 min

Nearby

Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.